Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 3:24 PM EDT for 5 counties in Pennsylvania. It was in force for 81 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 3:24 PM EDT (19:24 UTC)
- Expired
- Aug 12, 2017, 4:45 PM EDT
- In force
- 81 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:30 PM EDT | TSTM WND DMG | Liverpool, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WUUS51 KCTP 121924
SVRCTP
PAC043-067-097-099-109-122045-
/O.NEW.KCTP.SV.W.0149.170812T1924Z-170812T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
324 PM EDT SAT AUG 12 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Northumberland County in central Pennsylvania...
Northern Dauphin County in south central Pennsylvania...
Northeastern Juniata County in central Pennsylvania...
South central Snyder County in central Pennsylvania...
Northeastern Perry County in south central Pennsylvania...
* Until 445 PM EDT
* At 323 PM EDT, a severe thunderstorm was located near Richfield,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Lykens, Richfield, Williamstown, Meiserville, Elizabethville,
Millersburg, Penn National Race Course, New Buffalo, Dehart Dam and
Gratz.
This includes Interstate 81 from mile markers 77 to 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4048 7668 4032 7662 4054 7723 4071 7715
4065 7681 4063 7665 4055 7654
TIME...MOT...LOC 1923Z 286DEG 22KT 4061 7712
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
281
WWUS51 KCTP 121952
SVSCTP
Severe Weather Statement
National Weather Service State College PA
352 PM EDT SAT AUG 12 2017
PAC067-097-099-109-122002-
/O.CAN.KCTP.SV.W.0149.000000T0000Z-170812T2045Z/
Northumberland PA-Juniata PA-Snyder PA-Perry PA-
352 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTHUMBERLAND...
NORTHEASTERN JUNIATA...SOUTH CENTRAL SNYDER AND NORTHEASTERN PERRY
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
LAT...LON 4048 7668 4032 7662 4045 7697 4048 7695
4050 7697 4061 7691 4061 7689 4062 7687
4063 7686 4062 7684 4065 7680 4063 7665
4055 7654
TIME...MOT...LOC 1952Z 286DEG 22KT 4056 7690
$$
PAC043-122045-
/O.CON.KCTP.SV.W.0149.000000T0000Z-170812T2045Z/
Dauphin PA-
352 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHERN DAUPHIN COUNTY...
At 352 PM EDT, a severe thunderstorm was located near Millersburg,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Lykens, Williamstown, Elizabethville, Penn National Race Course,
Dehart Dam, New Buffalo, Millersburg, Gratz, Wiconisco and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4048 7668 4032 7662 4045 7697 4048 7695
4050 7697 4061 7691 4061 7689 4062 7687
4063 7686 4062 7684 4065 7680 4063 7665
4055 7654
TIME...MOT...LOC 1952Z 286DEG 22KT 4056 7690
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:25 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 12:25 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service State College PA 1225 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving cold front will push southeast through the commonwealth late today. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Radar shows convection starting to fire over the Laurel Highlands up into the Northern Mountains in an increasingly unstable airmass. The first lightning strikes have been observed in Clearfield county with the showers moving basically eastward. The HRRR shows the activity continuing to blossom into the afternoon, especially as the convection moves into the Susq Valley. Have to stay alert for flooding as portions of the lower Susq saw rainfall totals exceeding 3 inches last evening. SPC has upgraded the area to a Slight Risk given respectable shear and the expected development of CAPE in the 1500-2000J range by the height of afternoon heating. NCAR's 00Z Ensemble 6-hour total rainfall (ending at 00Z Sunday) implies that locations across the Lower Susq Valley could be under the gun again this afternoon with localized 0.75 to 1.25 inch amounts. High temps today will range from the mid 70s across the NW mtns and Laurel Highlands, to the low 80s in the SE valleys and Metro Areas. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Latest guidance shows the main shortwave energy speeding by to our north allowing drier air to build in behind a departing cold front tonight into Sunday. There should be enough of a light WNW breeze tonight to cause some upslope stratus across the Alleghenies of Western PA, but not much in the way of fog. Will still mention patchy 1-2SM fog in the deeper valleys late tonight through the mid morning hours Sunday. Sunday should be a splendid day for outdoor activities with temps slightly below seasonal normals, sct-bkn stratocu and cu, and comfortable/low relative humidity with sfc dewpoints ranging from the 50s across the central and nw zones, to around 60F in the southeast. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Surface high pressure center slides across PA Sunday night and off the coast Monday. Most areas will remain dry under the high but on the back side of the high moisture will move north along the spine of the Appalachians with an inverted trough bringing a by late afternoon over the Laurels and slight chances/isolated north over the mpuntains. Monday night a short-wave trough to our west over the Great Lakes will bring some clouds and a slight chance of a shower. As the short-wave nears and with heating of the day Tuesday, some scattered convection will develop over the central and eastern counties of PA. Short-wave ridge moves in behind this Tuesday night with a dry high pressure pattern over PA through Wednesday. A backdoor cold front moves into northeast area Wednesday night but likely only some clouds. The next storm system approaches from the west with a slight chance of showers moving into the western zones by morning. Warm front will increase POPs on Thursday spreading east across the PA with a cold front approaching western PA by afternoon Thursday. Models showing some uncertainty with the timing of this next system through PA. The pattern aloft becomes more zonal with short-waves moving across keeping the weather unsettled into the weekend. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Lingering MVFR ceilings over our western higher elevations will become mainly VFR by early afternoon. VFR will prevail with local restrictions developing associated with scattered strong to potentially severe thunderstorms by early to mid ahead of a cold front pushing southeast from the lower Great Lakes and Ohio Valley. Surface pattern looks more favorable for low stratus over the western TAFs tonight with mainly VFR at the eastern terminals into Sunday. .OUTLOOK... Sun...No significant weather. Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue-Wed...No significant weather. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Watson AVIATION...La Corte/Steinbugl
Hazardous weather outlook, Aug 12, 2:48 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 248 PM EDT Sat Aug 12 2017 PAZ004-131900- Warren- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-017-024-025-033-034-131900- McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-041-042-046-049>053-058-064>066-131900- Juniata-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Adams-York- Lancaster- 248 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-026-027-035-037-045-131900- Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin- Fulton-Tioga-Southern Clinton- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056-057-059-063-131900- Perry-Dauphin-Lebanon-Cumberland- 248 PM EDT Sat Aug 12 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 1:15 PM EDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service State College PA 115 PM EDT SAT AUG 12 2017 PAZ019-026-027-121800- Huntingdon PA-Mifflin PA-Southern Centre PA- 115 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE... AND MIFFLIN COUNTIES UNTIL 200 PM EDT... At 114 PM EDT, Doppler radar indicated a strong thunderstorm near Ramblewood, moving east at 20 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... State College, Potters Mills, Ramblewood, Pine Grove Mills, Houserville, Boalsburg, Lemont, Park Forest Village, Centre Hall, Seven Mountains, Rock Springs, Stormstown, Barrville, Tussey Mountain Ski Area, Pennsylvania State University and Pennsylvania Military Museum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4073 7802 4083 7800 4085 7761 4063 7763 TIME...MOT...LOC 1714Z 282DEG 16KT 4077 7796 Evanego
Special weather statement, Aug 12, 1:30 PM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service State College PA 130 PM EDT SAT AUG 12 2017 PAZ026-121800- Huntingdon PA- 130 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy Beaver, moving east at 15 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796 TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819 Evanego
Local storm report, Aug 12, 3:02 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 ENE MILROY 40.72N 77.57W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD
AND JACKS LANE IN ARMAGH TOWNSHIP.
&&
EVENT NUMBER CTP1701365
EVANEGOLocal storm report, Aug 12, 3:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG YEAGERTOWN 40.64N 77.58W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN
DERRY TOWNSHIP.
&&
EVENT NUMBER CTP1701366
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 8:46 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 4:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 13 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder | 68 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 60 min |
| Aug 12, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 102 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.